Heavy Snow, Traverse
- When
- December 3, 8:00 AM CST to December 4, 6:00 AM CST
- Where
- Traverse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
Widespread snowfall occurred across west central Minnesota with a heavier band of snow across Traverse county. Snowfall amounts of 3 to 8 inches occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Widespread snowfall occurred across west central Minnesota with a heavier band of snow across Traverse county. Snowfall amounts of 3 to 8 inches occurred. The heaviest snowfall occurred at Wheaton where 8 inches was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 3, 3:46 AM CST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
346 AM CST FRI DEC 3 2010
.SHORT TERM...TODAY THROUGH SUNDAY
THERE ARE TWO FORECAST CHALLENGES FACING THE SHORT TERM. THE FIRST
CHALLENGE IS THE PLACEMENT OF THE HEAVIEST BAND OF SNOW TODAY AND
TONIGHT. THE SECOND ISSUE IS WHETHER OR NOT MIXED PCPN WILL OCCUR
OVER THE SW CWA THIS AFTERNOON.
AN AREA OF LOW PRESSURE LOCATED OVER EASTERN WYOMING WILL SLOWLY
SLIDE ACROSS NEBRASKA TODAY AND TONIGHT. WAA HAS DEVELOPED AHEAD OF
THE LOW PRESSURE SYSTEM...AND IS EXPECTED TO MOVE NE ACROSS NE SD
AND WC MN BY LATE THIS MORNING. A BLOCKING HIGH PRESSURE OVER THE
GREAT LAKES REGION WILL ALLOW FOR MOISTURE CONVERGENCE TO DEVELOP
OVER WESTERN ND TO NW IOWA. THE APPROACHING AREA OF LOW PRESSURE
WILL INTERACT WITH THE MOISTURE CONVERGENCE WITH ISENTROPIC LIFT
AND FRONTOGENETIC FORCING TO RESULT IN A NARROW BAND A MODERATE TO
HEAVIER SNOWFALL. MODELS ARE IN FAIR AGREEMENT WITH THE HEAVIEST
SNOWFALL OCCURRING OVER EXTREME NE SD AND WC MN. HOWEVER THE 06Z
NAM IS TRYING TO PUSH THE BAND FARTHER WEST. WILL REJECT THE
LATEST NAM AS IN APPEARS TO AN OUTLIER WHEN COMPARED TO OTHER HI-
RES MODELS. OVERALL...SNOWFALL AMOUNTS OF 4 TO 5 INCHES SEEMS
LIKELY OVER NE SD AND WC MN...WITH ISOLATED HIGHER AMOUNTS.
AS FOR MIXED PCPN...MODEL SOUNDINGS...AS WELL AS THE SREF DOMINATED
PTYPE STILL SUPPORTS THE IDEA OF RAIN/FREEZING RAIN ACROSS THE SW CWA.
HOWEVER MODEL SOUNDINGS ALSO SHOW A SUBSTANTIAL DRY LAYER TO OVER
COME BEFORE PCPN COULD REACH THE GROUND. WILL RE-INSERT MIXED PCPN
BACK INTO THE FORECAST FOR LOCATIONS ALONG AND SOUTH HIGHWAY
14...WITH THE BELIEF VERY LITTLE IF ANY PCPN WILL ACTUALLY OCCUR.
AN AREA OF HIGH PRESSURE WILL BUILD ACROSS THE REGION BEHIND THIS
SYSTEM BEGINNING ON SATURDAY. THE HIGH PRESSURE WILL BRING COLDER
TEMPERATURES FOR THE REST OF THE SHORT TERM.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES SHOW GOOD AGREEMENT
THROUGH THE LONG TERM WITH THE UPPER LEVEL FLOW PATTERN ALONG WITH
THE SURFACE FEATURES. NORTH TO NORTHWEST FLOW DOMINATES ALOFT THROUGH
THE PERIOD ALONG WITH COLD SURFACE HIGH PRESSURE. THE EXPECTED
SNOWFALL ACROSS NORTHEAST SD AND WEST CENTRAL MN WILL HAVE A BIG
INFLUENCE ON TEMPERATURES THROUGH THE PERIOD. WITH THIS SNOW COVER
AND VERY LITTLE WINDS ALONG WITH LITTLE CLOUD COVER...TEMPERATURES
WILL FALL OFF GOOD AT NIGHT AND HAVE A TOUGH TIME RISING DURING
THE DAY. EXPECT BELOW ZERO TEMPERATURES ACROSS THE EASTERN CWA
FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT WITH MID TO UPPER TEENS
FOR HIGHS MONDAY THROUGH WEDNESDAY. C AND NC SD WILL BE WARMER WITH
LITTLE IF ANY SNOW COVER FROM SUNDAY NIGHT THROUGH WEDNESDAY BUT
STILL BELOW NORMAL. THE MODELS THEN SHOW WARMER AIR RETURNING ON
SOUTH TO SOUTHEAST WINDS FOR WEDNESDAY NIGHT AND THURSDAY WITH A
SHORT WAVE PASSING OVER THE REGION. EXPECT WAA CLOUDS TO
OVERSPREAD THE REGION DURING THIS TIME. MAY HAVE TO ADD IN SOME
SMALL POPS FOR LIGHT SNOW IN THE NEXT FORECAST FOR THE NORTHERN
CWA WITH THE SHORT WAVE PASSING THROUGH.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR MID LEVEL CEILINGS WILL LOWER AT ALL TAF LOCATIONS THROUGH THE
MORNING AND BECOME MVFR/IFR. ALONG WITH THE LOWERING CEILINGS
WILL BE LIGHT TO MODERATE SNOW DEVELOPING ACROSS MAINLY NORTHEAST
SOUTH DAKOTA THROUGH THE MID MORNING HOURS. ABR AND ATY WILL BE
THE TAF LOCATIONS MAINLY AFFECTED AS VISIBILITIES FALL TO A MILE
OR LESS BY 17Z. MBG MAY SEE SOME MVFR LIGHT SNOW FOR A TIME THIS
MORNING. THE SNOW WILL DIMINISH LATE THIS AFTERNOON AND EARLY
THIS EVENING AT ABR AND ATY WITH IMPROVING VISIBILITIES.
OTHERWISE...EXPECT MVFR/IFR CEILINGS TO REMAIN THROUGH THE NIGHT
AT ALL TAF LOCATIONS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
SATURDAY FOR CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS.
MN...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
SATURDAY FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CST FRI DEC 3 2010 MNZ039-046-SDZ007-008-011-020>023-041045- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-HAMLIN- DEUEL- 438 AM CST FRI DEC 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM IS EXPECTED TO BRING ACCUMULATING SNOWFALL TO NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS MORNING AND PERSISTING THROUGH THE OVERNIGHT HOURS. THE HEAVIEST OF THIS SNOWFALL SHOULD OCCUR WITHIN THE SISSETON HILLS REGION...WHERE 3 TO 5 INCHES...WITH LOCALLY HIGHER AMOUNTS IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>006-009-010-015>019-041045- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-CLARK- 438 AM CST FRI DEC 3 2010 /338 AM MST FRI DEC 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM IS EXPECTED TO BRING LIGHT ACCUMULATIONS OF SNOWFALL TO NORTHEAST AND NORTH CENTRAL SOUTH DAKOTA THIS MORNING AND PERSISTING INTO THE OVERNIGHT HOURS. MOST OF THE REGION WILL EXPERIENCE ACCUMULATIONS OF 1 TO 3 INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ033>037-045-048-051-041045- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 438 AM CST FRI DEC 3 2010 /338 AM MST FRI DEC 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM COULD PRODUCE A MIXED BAG OF PRECIPITATION TO SOUTH CENTRAL SOUTH DAKOTA TODAY. PRECIPITATION COULD BEGIN AS SNOW...BEFORE MIXING WITH FREEZING RAIN AND RAIN IN THE AFTERNOON. PRECIPITATION WOULD THEN CHANGE BACK OVER TO ALL SNOW DURING THE OVERNIGHT HOURS ON FRIDAY. ANY FREEZING PRECIPITATION THAT DOES OCCUR WILL BE LIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270737.